Lake Huron, 2019

Waterspout in Lake Huron, August 23, 2019

August 23, 2019 · NWS DTX · 1 event in 1 county or zone

A waterspout was observed near Port Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A waterspout was observed near Port Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 4:58 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 23, 4:58 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
558 AM EDT Fri Aug 23 2019

.AVIATION...

High pressure building into the region will result in VFR conditions
through the taf period. Could be some sub 5kft CIGS possible this
afternoon as diurnal CU field develops with the aid of northeasterly
flow off the lakes pushing low level moisture across the area.
Overall the sounding looks very dry above 7kft thus deep mixing
should erode the cloud field easily this evening. Winds will remain
north/northeast with speeds to about 10 knots in best mixing this
afternoon.

.DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5kft for a period of time Friday afternoon.

&&

.PREV DISCUSSION...
Issued at 402 AM EDT Fri Aug 23 2019

DISCUSSION...

Continued influence of larger scale high pressure starts the day
across Lower Michigan but not without some interaction from the
Great Lakes that becomes more evident during the morning. Surface
and model analysis fields suggest a hybrid backdoor front/aggregate
trough across Superior and northern Huron that marks a slight
reinforcement of cool air. Clouds along and north of the surface
trough extend well north into Ontario and are more of the mid level
variety supported by the trough axis around 500 mb. This trough axis
pivots southeastward during the morning and pulls the Superior/Huron
surface trough southward into southern Lake Huron and Thumb region.
The upstream clouds then represent adequate moisture for scattered
showers due to instability over the warm lake water and from daytime
heating over the land by late morning through afternoon. Hi res
model solutions help identify the affected land area limited to the
Thumb region before showers dissipate toward evening. This leaves
another nice day across the rest of SE Michigan with some pockets of
mid clouds during the morning giving way to cumulus this afternoon
along with a component of clouds moving southward from the Thumb.
Guidance temperature projections remain on the low side of normal
values that are in the upper 70s to around 80 for highs and in the
upper 50s to around 60 for lows today through this weekend.

Any remnant of the surface trough fills and releases inland in a
hybrid lake breeze fashion with the loss of daytime heating during
the evening. A reinforcement of slightly modified but still cooler
air then washes over the region during the night on light but steady
NE wind that is supplied by high pressure strengthening over
northern Ontario. Both the surface high and ridge aloft drift across
the Great Lakes and combine for ideal late summer weather during the
weekend. Temperatures remain slightly below normal Saturday and then
moderate slightly by Sunday.

Prospects for rain increase Monday through the early week as the
upper level blocking pattern slowly matures. The current upper level
low and trough over the Rockies make it into the Plains by Monday
and latch on to the front stalled near the Gulf coast. That leaves
little doubt about the moisture supply as the lead wave moves into
the Great Lakes and across SE Michigan Monday afternoon and night.
Unsettled weather continues through Tuesday as a strong Pacific cold
front surges across the region. Global model solutions project
development of a large and strong low pressure system over central
Canada and the northern Plains which likely has high predictability
overall but still with timing questions on the frontal passage
across SE Michigan. Thunderstorm potential will be dependent on
refinement of this timing Tuesday into Tuesday night.

MARINE...

Canadian high pressure will become centered over the northern Great
Lakes today before departing to eastern Canada over the weekend.
This system will influence the region through the end of the
weekend. A weakening gradient will attempt to keep winds down but
light to modest northerly winds will persist through this evening as
cold air advection produces unstable conditions. Winds and waves
should stay just below small craft criteria. This developing
instability will also support a chance for waterspouts today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
DISCUSSION...BT
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 23, 3:23 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EDT Fri Aug 23 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 AM EDT Fri Aug 23 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warmer air with increased humidity returns with a chance of
thunderstorms Monday. A strong cold front follows during Tuesday with
another chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EDT Fri Aug 23 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of waterspouts today mainly over Saginaw Bay and
the south half of Lake Huron.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warmer air with increased humidity returns with a chance of
thunderstorms Monday. A strong cold front follows during Tuesday with
another chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

The radar

The Detroit radar (KDTX), 157 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Port Austin to Harbor Beach Mi

When
August 23, 7:55 AM EST to 7:56 AM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 1.77 mi NE of Port Austin
Reported by
Trained Spotter
Coordinates
44.069, -82.976

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851957.